Fluoride overdose as a chemical can prevent decaying of teeth. If there is fluoride overdose, it means that someone has accidently or purposely consumed more than the recommended dosage of fluoride.
Where is fluoride found?
Fluoride is found in:
1. Certain toothpastes and mouthwashes
2. Sodium fluoride liquid and tablets
3. Certain vitamins (Tri-Vi-Flor, Poly-Vi-Flor, Vi-Daylin F)
4. Etching creams
5. Roach powders
Fluoride overdose symptoms
The symptoms of fluoride overdose can be in the form of abdominal pain. A person can also expeience diarrhea and convulsions. It is common for people to develop a soapy or salty taste in the mouth. Drooling, nausea and slow beats are the other signs of fluoride overdose. A person can also experience irregular heartbeats, tremors, vomiting, weakness and headache. General weakness is also evident in cases of fluoride overdose.
What you need to do before informing the doctor
The doctor will determine the patient’s condition, the extent of the overdose, the age and weight. If you are accompanying the patient, you should let the doctor know about the time when fluoride was swallowed, the amount and the name of the product, in the form of strengths and ingredients. But this does not mean that one should take time for getting the information because the most important thing to do is to call for help. You can call poison control by contacting (1-800-222-1222) which is the National Poison Control Center. This is a national hotline number , a free and confidential service. You can call this number if you have any query about poison prevention.
Fluoride Overdose Treatment
The doctor will immediately monitor the patient’s vital signs and take the temperature, breathing rate, pulse and blood pressure. The symptoms that result from the fluoride overdose will be treated in an appropriate manner. Some of the ways in which this case is treated by giving medicines to induce vomiting and giving milk or calcium; and also by passing a tube through the mouth to wash the stomach. The faster the patient gets medical help, the better is the chance of his or her recovery.